December  2014, 6(4): 527-547. doi: 10.3934/jgm.2014.6.527

Nonlinear constraints in nonholonomic mechanics

1. 

Department of Applied Mathematics, University of Craiova, Craiova 200585, Str. A.I. Cuza 13, Romania

2. 

Department of Mathematics and Informatics, University Transilvania of Braşov, Braşov 500091, Str. Iuliu Maniu 50, Romania

Received  December 2013 Revised  June 2014 Published  December 2014

In this paper we have obtained some dynamics equations, in the presence of nonlinear nonholonomic constraints and according to a lagrangian and some Chetaev-like conditions. Using some natural regular conditions, a simple form of these equations is given. In the particular cases of linear and affine constraints, one recovers the classical equations in the forms known previously, for example, by Bloch and all [3,4]. The case of time-dependent constraints is also considered. Examples of linear constraints, time independent and time depenndent nonlinear constraints are considered, as well as their dynamics given by suitable lagrangians. All examples are based on classical ones, such as those given by Appell's machine.
Citation: Paul Popescu, Cristian Ida. Nonlinear constraints in nonholonomic mechanics. Journal of Geometric Mechanics, 2014, 6 (4) : 527-547. doi: 10.3934/jgm.2014.6.527
References:
[1]

A. Bejancu, Nonholonomic mechanical systems and Kaluza-Klein theory, Journal of Nonlinear Science, 22 (2012), 213-233. doi: 10.1007/s00332-011-9114-1.

[2]

S. Benenti, Geometrical aspects of the dynamics of non-holonomic systems, Rend. Sem. Mat. Univ. Pol. Torino, 54 (1996), 203-212.

[3]

A. M. Bloch, Nonholonomic Mechanics and Control, Vol. 24, Springer, 2003. doi: 10.1007/b97376.

[4]

A. M. Bloch, P. S. Krishnaprasad, J. E. Marsden and R. M. Murray, Nonholonomic mechanical systems with symmetry, Archive for Rational Mechanics and Analysis, 136 (1996), 21-99. doi: 10.1007/BF02199365.

[5]

I. Bucataru and R. Miron, Finsler-Lagrange geometry: Applications to dynamical systems, Editura Academiei Romane, Bucuresti, 2007.

[6]

H. Cendra, A. Ibort, M. de Léon and D. M. de Diego, A generalization of Chetaev's principle for a class of higher order nonholonomic constraints, J. Math. Phys., 45 (2004), 2785-2801. doi: 10.1063/1.1763245.

[7]

J. Cortés, M. de León, J. C. Marrero and E. Martí nez, Non-holonomic Lagrangian systems on Lie algebroids, arXiv preprint math-ph/0512003 (2005).

[8]

P. Dazord, Mécanique hamiltonienne en présence de contraintes, Illinois Journal of Mathematics, 38 (1994), 148-175.

[9]

K. Grabowska and J. Grabowski, Variational calculus with constraints on general algebroids, Journal of Physics A: Mathematical and Theoretical, 41 (2008), 175204, 25pp. doi: 10.1088/1751-8113/41/17/175204.

[10]

K. Grabowska, P. Urbański and J. Grabowski, Geometrical mechanics on algebroids, International Journal of Geometric Methods in Modern Physics, 3 (2006), 559-575. doi: 10.1142/S0219887806001259.

[11]

Y.-X. Guo, J. Li-Yan and Y. Ying, Symmetries of mechanical systems with nonlinear nonholonomic constraints, Chinese Physics, 10 (2001), p181.

[12]

L. A. Ibort, M. de León, G. Marmo and D. M. de Diego, Non-holonomic constrained systems as implicit differential equations, Rend. Semin. Mat., Torino, 54 (1996), 295-317.

[13]

M. H. Kobayashi and W. M. Oliva, A note on the conservation of energy and volume in the setting of nonholonomic mechanical systems, Qualitative Theory of Dynamical Systems, 4 (2004), 383-411. doi: 10.1007/BF02970866.

[14]

O. Krupková, Mechanical systems with nonholonomic constraints, Journal of Mathematical Physics, 38 (1997), 5098-5126. doi: 10.1063/1.532196.

[15]

O. Krupková, Geometric mechanics on nonholonomic submanifolds, Communications in Mathematics, 18 (2010), 51-77.

[16]

S. Lang, Differential and Riemannian Manifolds, 3-th ed., Springer Verlag, New York, 1995. doi: 10.1007/978-1-4612-4182-9.

[17]

M. de León, A historical review on nonholonomic mechanics, Revista de la Real Academia de Ciencias Exactas, Fisicas Y Naturales (Serie A: Matematicas) 105, 2011.

[18]

M. de León, J. C. Marrero and D. M. de Diego, Mechanical systems with nonlinear constraints, International Journal of Theoretical Physics, 36 (1997), 979-995. doi: 10.1007/BF02435796.

[19]

M. de León, D. Martíin de Diego and M. Vaquero, A Hamilton-Jacobi theory on Poisson manifolds, Journal of Geometric Mechanics, 6 (2014), 121-140. doi: 10.3934/jgm.2014.6.121.

[20]

A. D. Lewis, The geometry of the Gibbs-Appell equations and Gauss' principle of least constraint, Reports on Mathematical Physics, 38 (1996), 11-28. doi: 10.1016/0034-4877(96)87675-0.

[21]

S.-M. Li and J. Berakdar, A generalization of the Chetaev condition for nonlinear nonholonomic constraints: The velocity-determined virtual displacement approach, Reports on Mathematical Physics, 63 (2009), 179-189. doi: 10.1016/S0034-4877(09)00012-3.

[22]

C. M. Marle, Kinematic and geometric constraints, servomechanisms and control of mechanical systems, Rend. Sem. Mat. Univ. Pol. Torino, 54 (1996), 353-364.

[23]

C. M. Marle, Various approaches to conservative and nonconservative nonholonomic systems, Reports on Mathematical Physics, 42 (1998), 211-229. doi: 10.1016/S0034-4877(98)80011-6.

[24]

T. Mestdag and B. Langerock, A Lie algebroid framework for non-holonomic systems, Journal of Physics A: Mathematical and General, 38 (2005), 1097-1111. doi: 10.1088/0305-4470/38/5/011.

[25]

P. Molino, Riemannian Foliations, Birkhäuser, Progr. Math. 73, 1988. doi: 10.1007/978-1-4684-8670-4.

[26]

P. Popescu and M. Popescu, Lagrangians adapted to submersions and foliations, Differential Geom. Appl., 27 (2009), 171-178. doi: 10.1016/j.difgeo.2008.06.017.

[27]

W. Sarlet, F. Cantrijn and D. J. Saunders, A geometrical framework for the study of non-holonomic Lagrangian systems, J. Phys. A, 28 (1995), 3253-3268. doi: 10.1088/0305-4470/28/11/022.

[28]

M. Swaczyna, Several examples of nonholonomic mechanical systems, Communications in Mathematics, 19 (2011), 27-56.

show all references

References:
[1]

A. Bejancu, Nonholonomic mechanical systems and Kaluza-Klein theory, Journal of Nonlinear Science, 22 (2012), 213-233. doi: 10.1007/s00332-011-9114-1.

[2]

S. Benenti, Geometrical aspects of the dynamics of non-holonomic systems, Rend. Sem. Mat. Univ. Pol. Torino, 54 (1996), 203-212.

[3]

A. M. Bloch, Nonholonomic Mechanics and Control, Vol. 24, Springer, 2003. doi: 10.1007/b97376.

[4]

A. M. Bloch, P. S. Krishnaprasad, J. E. Marsden and R. M. Murray, Nonholonomic mechanical systems with symmetry, Archive for Rational Mechanics and Analysis, 136 (1996), 21-99. doi: 10.1007/BF02199365.

[5]

I. Bucataru and R. Miron, Finsler-Lagrange geometry: Applications to dynamical systems, Editura Academiei Romane, Bucuresti, 2007.

[6]

H. Cendra, A. Ibort, M. de Léon and D. M. de Diego, A generalization of Chetaev's principle for a class of higher order nonholonomic constraints, J. Math. Phys., 45 (2004), 2785-2801. doi: 10.1063/1.1763245.

[7]

J. Cortés, M. de León, J. C. Marrero and E. Martí nez, Non-holonomic Lagrangian systems on Lie algebroids, arXiv preprint math-ph/0512003 (2005).

[8]

P. Dazord, Mécanique hamiltonienne en présence de contraintes, Illinois Journal of Mathematics, 38 (1994), 148-175.

[9]

K. Grabowska and J. Grabowski, Variational calculus with constraints on general algebroids, Journal of Physics A: Mathematical and Theoretical, 41 (2008), 175204, 25pp. doi: 10.1088/1751-8113/41/17/175204.

[10]

K. Grabowska, P. Urbański and J. Grabowski, Geometrical mechanics on algebroids, International Journal of Geometric Methods in Modern Physics, 3 (2006), 559-575. doi: 10.1142/S0219887806001259.

[11]

Y.-X. Guo, J. Li-Yan and Y. Ying, Symmetries of mechanical systems with nonlinear nonholonomic constraints, Chinese Physics, 10 (2001), p181.

[12]

L. A. Ibort, M. de León, G. Marmo and D. M. de Diego, Non-holonomic constrained systems as implicit differential equations, Rend. Semin. Mat., Torino, 54 (1996), 295-317.

[13]

M. H. Kobayashi and W. M. Oliva, A note on the conservation of energy and volume in the setting of nonholonomic mechanical systems, Qualitative Theory of Dynamical Systems, 4 (2004), 383-411. doi: 10.1007/BF02970866.

[14]

O. Krupková, Mechanical systems with nonholonomic constraints, Journal of Mathematical Physics, 38 (1997), 5098-5126. doi: 10.1063/1.532196.

[15]

O. Krupková, Geometric mechanics on nonholonomic submanifolds, Communications in Mathematics, 18 (2010), 51-77.

[16]

S. Lang, Differential and Riemannian Manifolds, 3-th ed., Springer Verlag, New York, 1995. doi: 10.1007/978-1-4612-4182-9.

[17]

M. de León, A historical review on nonholonomic mechanics, Revista de la Real Academia de Ciencias Exactas, Fisicas Y Naturales (Serie A: Matematicas) 105, 2011.

[18]

M. de León, J. C. Marrero and D. M. de Diego, Mechanical systems with nonlinear constraints, International Journal of Theoretical Physics, 36 (1997), 979-995. doi: 10.1007/BF02435796.

[19]

M. de León, D. Martíin de Diego and M. Vaquero, A Hamilton-Jacobi theory on Poisson manifolds, Journal of Geometric Mechanics, 6 (2014), 121-140. doi: 10.3934/jgm.2014.6.121.

[20]

A. D. Lewis, The geometry of the Gibbs-Appell equations and Gauss' principle of least constraint, Reports on Mathematical Physics, 38 (1996), 11-28. doi: 10.1016/0034-4877(96)87675-0.

[21]

S.-M. Li and J. Berakdar, A generalization of the Chetaev condition for nonlinear nonholonomic constraints: The velocity-determined virtual displacement approach, Reports on Mathematical Physics, 63 (2009), 179-189. doi: 10.1016/S0034-4877(09)00012-3.

[22]

C. M. Marle, Kinematic and geometric constraints, servomechanisms and control of mechanical systems, Rend. Sem. Mat. Univ. Pol. Torino, 54 (1996), 353-364.

[23]

C. M. Marle, Various approaches to conservative and nonconservative nonholonomic systems, Reports on Mathematical Physics, 42 (1998), 211-229. doi: 10.1016/S0034-4877(98)80011-6.

[24]

T. Mestdag and B. Langerock, A Lie algebroid framework for non-holonomic systems, Journal of Physics A: Mathematical and General, 38 (2005), 1097-1111. doi: 10.1088/0305-4470/38/5/011.

[25]

P. Molino, Riemannian Foliations, Birkhäuser, Progr. Math. 73, 1988. doi: 10.1007/978-1-4684-8670-4.

[26]

P. Popescu and M. Popescu, Lagrangians adapted to submersions and foliations, Differential Geom. Appl., 27 (2009), 171-178. doi: 10.1016/j.difgeo.2008.06.017.

[27]

W. Sarlet, F. Cantrijn and D. J. Saunders, A geometrical framework for the study of non-holonomic Lagrangian systems, J. Phys. A, 28 (1995), 3253-3268. doi: 10.1088/0305-4470/28/11/022.

[28]

M. Swaczyna, Several examples of nonholonomic mechanical systems, Communications in Mathematics, 19 (2011), 27-56.

[1]

Manuel de León, Víctor M. Jiménez, Manuel Lainz. Contact Hamiltonian and Lagrangian systems with nonholonomic constraints. Journal of Geometric Mechanics, 2021, 13 (1) : 25-53. doi: 10.3934/jgm.2021001

[2]

Nassif Ghoussoub. A variational principle for nonlinear transport equations. Communications on Pure and Applied Analysis, 2005, 4 (4) : 735-742. doi: 10.3934/cpaa.2005.4.735

[3]

H. O. Fattorini. The maximum principle for linear infinite dimensional control systems with state constraints. Discrete and Continuous Dynamical Systems, 1995, 1 (1) : 77-101. doi: 10.3934/dcds.1995.1.77

[4]

Md. Haider Ali Biswas, Maria do Rosário de Pinho. A nonsmooth maximum principle for optimal control problems with state and mixed constraints - convex case. Conference Publications, 2011, 2011 (Special) : 174-183. doi: 10.3934/proc.2011.2011.174

[5]

Andrei V. Dmitruk, Nikolai P. Osmolovskii. Proof of the maximum principle for a problem with state constraints by the v-change of time variable. Discrete and Continuous Dynamical Systems - B, 2019, 24 (5) : 2189-2204. doi: 10.3934/dcdsb.2019090

[6]

Stefan Doboszczak, Manil T. Mohan, Sivaguru S. Sritharan. Pontryagin maximum principle for the optimal control of linearized compressible navier-stokes equations with state constraints. Evolution Equations and Control Theory, 2022, 11 (2) : 347-371. doi: 10.3934/eect.2020110

[7]

Mikhail Gusev. On reachability analysis for nonlinear control systems with state constraints. Conference Publications, 2015, 2015 (special) : 579-587. doi: 10.3934/proc.2015.0579

[8]

Huseyin Coskun. Nonlinear decomposition principle and fundamental matrix solutions for dynamic compartmental systems. Discrete and Continuous Dynamical Systems - B, 2019, 24 (12) : 6553-6605. doi: 10.3934/dcdsb.2019155

[9]

Maria Francesca Betta, Rosaria Di Nardo, Anna Mercaldo, Adamaria Perrotta. Gradient estimates and comparison principle for some nonlinear elliptic equations. Communications on Pure and Applied Analysis, 2015, 14 (3) : 897-922. doi: 10.3934/cpaa.2015.14.897

[10]

Francesca Da Lio. Remarks on the strong maximum principle for viscosity solutions to fully nonlinear parabolic equations. Communications on Pure and Applied Analysis, 2004, 3 (3) : 395-415. doi: 10.3934/cpaa.2004.3.395

[11]

Huaiqiang Yu, Bin Liu. Pontryagin's principle for local solutions of optimal control governed by the 2D Navier-Stokes equations with mixed control-state constraints. Mathematical Control and Related Fields, 2012, 2 (1) : 61-80. doi: 10.3934/mcrf.2012.2.61

[12]

Deren Han, Zehui Jia, Yongzhong Song, David Z. W. Wang. An efficient projection method for nonlinear inverse problems with sparsity constraints. Inverse Problems and Imaging, 2016, 10 (3) : 689-709. doi: 10.3934/ipi.2016017

[13]

J.-P. Raymond. Nonlinear boundary control of semilinear parabolic problems with pointwise state constraints. Discrete and Continuous Dynamical Systems, 1997, 3 (3) : 341-370. doi: 10.3934/dcds.1997.3.341

[14]

Chunlin Hao, Xinwei Liu. Global convergence of an SQP algorithm for nonlinear optimization with overdetermined constraints. Numerical Algebra, Control and Optimization, 2012, 2 (1) : 19-29. doi: 10.3934/naco.2012.2.19

[15]

Gaohang Yu, Shanzhou Niu, Jianhua Ma. Multivariate spectral gradient projection method for nonlinear monotone equations with convex constraints. Journal of Industrial and Management Optimization, 2013, 9 (1) : 117-129. doi: 10.3934/jimo.2013.9.117

[16]

Jorge Cortés. Energy conserving nonholonomic integrators. Conference Publications, 2003, 2003 (Special) : 189-199. doi: 10.3934/proc.2003.2003.189

[17]

Andrew D. Lewis. Nonholonomic and constrained variational mechanics. Journal of Geometric Mechanics, 2020, 12 (2) : 165-308. doi: 10.3934/jgm.2020013

[18]

Shigeaki Koike, Andrzej Świech. Local maximum principle for $L^p$-viscosity solutions of fully nonlinear elliptic PDEs with unbounded coefficients. Communications on Pure and Applied Analysis, 2012, 11 (5) : 1897-1910. doi: 10.3934/cpaa.2012.11.1897

[19]

Chuanqiang Chen. On the microscopic spacetime convexity principle for fully nonlinear parabolic equations II: Spacetime quasiconcave solutions. Discrete and Continuous Dynamical Systems, 2016, 36 (9) : 4761-4811. doi: 10.3934/dcds.2016007

[20]

Chuanqiang Chen. On the microscopic spacetime convexity principle of fully nonlinear parabolic equations I: Spacetime convex solutions. Discrete and Continuous Dynamical Systems, 2014, 34 (9) : 3383-3402. doi: 10.3934/dcds.2014.34.3383

2021 Impact Factor: 0.737

Metrics

  • PDF downloads (200)
  • HTML views (0)
  • Cited by (3)

Other articles
by authors

[Back to Top]